Risk for Lower Intestinal Perforations in Patients with Rheumatoid Arthritis Treated with Tocilizumab in Comparison to Treatment with Other Biologic or Conventional Synthetic DMARDs
This real-life study confirms findings from the tocilizumab (TCZ) clinical development program that IL-6 inhibition with TCZ may be associated with increased risk of lower intestinal perforation (LIP).
Data were analysed from the RABBIT register of patients. The primary outcome was the incidence of LIPs in patients exposed to TCZ, csDMARDs, TNFis, abatacept, or rituximab.
Thirty-seven LIPs were observed in 53,972 patient years. The proportion of patients who developed a LIP was higher in patients treated with TCZ (HR 4.48; CI 2.0 to 10.0) versus other treatment groups (TNFi HR 1.04; CI 0.5 to 2.3, and other biologic DMARDs HR 0.33; CI 0.1 to 1.4). Higher age, cumulative glucocorticoid use and NSAIDs, in addition to TCZ, were significantly associated with a higher risk of LIP. Mortality within 30 days of LIP was 24% in all groups (9/37) and 46% with TCZ, however this was not statistically significant (P=0.09).
It is important from a clinical perspective to note that most patients taking TCZ who experienced a LIP did not have a history of diverticulitis, and some patients had relatively mild symptoms, with only one patient on TCZ having a highly elevated CRP value. This could mean delayed diagnosis of LIP in physicians not familiar with TCZ.